Use of Opiates
It is well documented that whilst the use of certain anaesthetics can cause malignant hyperthermia-like reactions, Opiates are also potentially hazardous for this group of patients. There appears to be an increase in the susceptibility to opiates with enhanced respiratory depression and poor cough technique which is particularly important in patients who are admitted with a chest infection.
If the need to use opiates arises with difficult to control pain etc, short-acting opiates or barbiturates should be used(16). There should be close monitoring of these patients if opiates are used and respiratory function testing including CO2 monitoring should be employed. Supplemental oxygen should not be given to a patient with Duchenne after opiates administration without careful assessment; as they may require assisted ventilation and supplemental oxygen which would cause further deterioration in the state of hypercapnia.
Assess Airway, Breathing and Circulation.
If required, use short acting opiates
Oxygen saturation - if dropping, do not supplement with 02 without checking
- Normal - CO2 oxygen therapy
- Increase in CO2 - ventilation support
- Pain score